Minnesota, 2012

Rip Current in Minnesota, July 18, 2012

July 18, 2012 · NWS DLH · 1 event in 1 county or zone

Onshore winds with gale-force gusts, accompanied by waves reported to be at least 4 to 5 feet high were occurring throughout the afternoon and evening of July 18th. Three young women, age 12, 13, and 13, were caught in a powerful rip current, and one of the women, Mia Ojanen, 12, had to be rescued about 4:42 PM CDT.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Onshore winds with gale-force gusts, accompanied by waves reported to be at least 4 to 5 feet high were occurring throughout the afternoon and evening of July 18th. Three young women, age 12, 13, and 13, were caught in a powerful rip current, and one of the women, Mia Ojanen, 12, had to be rescued about 4:42 PM CDT. The other two had a very close call with being drowned in the rip current. Specifically, at nearby Pier 20, near the Blatnik Bridge, winds were east-northeast, measured at 38 mph, gusting to 45 mph at 2:35 PM CDT and 35 mph, gusting to 42 mph at 5:20 PM CDT. At the nearby Sky Harbor Airport, protected by a tall stand of trees upwind, reported 29 knot (33 mph) northeast winds, gusting to 35 knots (40 mph) were measured at 1:54 PM on July 18th. These winds were close to gale-force, with gusts in excess of gale force at the time of the near-drownings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 18, 2:01 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 18, 2:01 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
301 PM CDT WED JUL 18 2012

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT...
GUIDANCE IS PROVING SLOW TO ADJUST TO A NUMBER OF INTER-RELATED
FEATURES OVER OUR AREA. A SPLIT FLOW ALOFT CONTINUES TO CARRY COOL
DRY FALL-LIKE AIR NORTH AND EAST OF LAKE SUPERIOR TOWARD THE ST
LAWRENCE VALLEY. AS IS COMMON WITH SPLIT FLOWS...A SHARP BOUNDARY
EXISTS BETWEEN THE NEW ATMOSPHERIC COLUMN BROUGHT IN BY THE COOL
NORTH FLOW AND THE LINGERING...ONLY SLIGHTLY MODIFIED COLUMN
REMAINING UNDER THE UPPER RIDGE TO THE SOUTHWEST. THAT BOUNDARY IS
JUST NORTHEAST OF OUR AREA AND IS NOT SHOWING ANY INCLINATION OF
MOVING TOWARD OUR AREA. SO...PRECIPITABLE WATER REMAINS AS HIGH AS
2 INCHES FROM DULUTH ON SOUTH...AND SURFACE DEW POINTS HAD TO BE
RAISED AS MUCH AS 10 DEGREES OVER THE IRON RANGE AND RAINY RIVER
VALLEY. SO...A MESOSCALE CONVECTIVE COMPLEX OVER CENTRAL SOUTH
DAKOTA LAST NIGHT CONTUNUED...FULL STRENGTH...ALONG AND JUST SOUTH
OF OUR SOUTHERN BORDER ALL DAY LONG...TAKING ADVANTAGE OF THE
REMAINING TROPICAL CHARACTERISTICS OF OUR AIR MASS. ONE IRONIC
NOTE IS THAT THE HOT MID-LEVEL TEMPERATURE CAP HAS DISSIPATED...
RESULTING IN AN ENHANCEMENT OF CONVECTIVE STORMS THAT DEVELOP OR
CONTINUE. THE CONVECTIVE ACTIVITY AND HEAVY RAIN CAUSED THE MID
MISSISSIPPI VALLEY LOW TO DEEPEN UNEXPECTEDLY. ALSO...THE CONTRAST
BETWEEN SHALLOW COOL AIR FLOWING DOWN THE LAKE AND THE TROPICAL
AIR MASS JUST ABOVE HAS BEEN SIGNIFICANTLY UNDER-ESTIMATED BY
GUIDANCE. SO...WITH PRESSURES FALLING RAPIDLY TO OUR SOUTHWEST AND
A STRONG DENSITY CONTRAST BETWEEN THE MARINE AIR MASS...VERY
STRONG ONSHORE SURFACE WINDS DEVELOPED AND WERE TOPOGRAPHICALLY
FUNNELED DOWN THE LAKE INTO THE DULUTH AREA. THERE HAVE BEEN SOME
REPORTS OF GALE FORCE GUSTS. WITH FEATURES INCLUDING THE SPLIT
FLOW...THE MARITIME AIR MASS...AND TROPICAL CHARACTEREISTICS OF
MOST OF THE COLUMN OVER US...WE ANTICIPATE THE CONTINUATION OF A
VERY STRONG SURFACE RIDGE ALONG THE NORTH SHORE OF THE LAKE...WITH
A RESULTING POTENTIAL FOR GUSTY ONSHORE WINDS THURSDAY. ONE OF OUR
MODELS HAS REACTED TO THE POSSIBILITY OF MORE THUNDERSTORM
DEVELOPMENT...WITH A POTENTIAL FOR LOCALLY HEAVY RAIN...OVER
NORTHWEST WISCONSIN. THIS CANNOT BE DISCOUNTED...BUT THERE IS NO
INDICATION THAT A THUNDERSTORM COMPLEX WILL FIRE UP RIGHT THERE...
SO WE LINGERED RAINFALL FROM THE PREVIOUS SYSTEM AND LEFT RAIN OUT
LATER TONIGHT AND THURSDAY. IT SEEMS TO US...WATCHING RECENT
DEVELOPMENTS...THAT THE ACTIVITY WILL REMAIN WELL TO OUR SOUTH.

.LONG TERM...FRIDAY THROUGH NEXT THURSDAY...
THE EXTENDED CONSISTS OF AN UNSETTLED PATTERN FOR THE FA WITH 500MB
HIGH PRESSURE ROOTED OVER THE CENTRAL PLAINS CONTINUES TO
SIT...CONTINUING THE UPPER LEVEL NORTHWEST FLOW PATTERN FOR OVER THE
NORTHLAND. WITH THE UPPER RIDGE PARKED JUST TO THE WEST OVER THE
DAKOTAS...THE UPPER LEVEL WIND JETS OVER NORTHERN MINNESOTA...UPPER
NORTH DAKOTA...AND SOUTHERN CANADA WILL KEEP CREATING RIPPLES AND
DISTURBANCES THROUGH THE LONG WAVE PATTERN. THIS JUXTAPOSITION...ALONG
WITH MODEL GUIDANCE PWAT VALUES CONSISTENTLY IN THE 1 TO 1.5 INCH
RANGE...ESSENTIALLY KEEPS A CHANCE IN THE EXTENDED FORECAST FOR THE
FORESEEABLE FUTURE. THE VARIABILITY IN PRECIPITATION INITIATION WILL
LIE IN THE ACCESSIBLE INSTABILITY AND CONVECTIVE INHIBITION FROM DAY
TO DAY. THE UNSETTLED PATTERN BEGINS WITH A FRONT TRAVELING ACROSS
THE UPPER MIDWEST LATE OVERNIGHT ON FRIDAY AND INTO SATURDAY MORNING
BRINGING THE CHANCE FOR SHOWERS AND THUNDERSTORMS. EARLY NEXT
WEEK...ANOTHER DISTURBANCE WILL AFFECT THE REGION...WITH EVEN ONE
MORE SLIDING THROUGH THE FLOW AND INTO THE NORTHLAND IN THE MIDDLE
OF NEXT WEEK.

&&

.AVIATION...07/18/18Z ISSUANCE...
THE SHOWERS AND THUNDERSTORMS MOVING NORTHEAST FROM CENTRAL
MINNESOTA WILL AFFECT THE KHYR TERMINAL...AND MAY EXTEND FAR
ENOUGH NORTH TO AFFECT KDLH. CONDITIONS WILL BE VFR THROUGH THE
EVENING...EXCEPT WHERE SHOWERS MAY BE AFFECTING TERMINALS.
OVERNIGHT...MOST AREAS IN MVFR DUE TO VISIBILITY.

&&

.POINT TEMPS/POPS...
DLH  63  77  60  86 /  10  10   0  10
INL  56  86  64  89 /  10  10  20  20
BRD  61  86  64  91 /  40  10   0  10
HYR  59  84  60  90 /  70  10   0  10
ASX  59  81  61  88 /  20  10   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ144>147.

&&

SHORT TERM...EOM
LONG TERM....SENGENBERGER
AVIATION...SENGENBERGER
Hazardous weather outlook, Jul 18, 3:45 AM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
445 AM CDT WED JUL 18 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190945-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
445 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM THE BRAINERD LAKES TO HINCKLEY
TO THE HAYWARD LAKES REGION.

STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP
CURRENTS TODAY...MAINLY IN THE DULUTH ENTRY AFFECTING THE PARK
POINT BEACH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY
ACROSS THE BORDERLAND AND THE ARROWHEAD OF MINNESOTA.

ADDITIONAL STORMS ARE POSSIBLE DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-190945-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
445 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

INCREASING NORTHEAST WINDS WILL PRODUCE BUILDING WAVES OVER THE
NEARSHORE WATERS OF LAKE SUPERIOR. PLEASE REFER TO THE NEARSHORE
FORECAST FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NORTH OF SILVER BAY MINNESOTA.
ADDITIONAL STORMS ARE POSSIBLE THIS WEEKEND OVER ALL THE NEARSHORE
WATERS.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 18, 9:53 AM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1053 AM CDT WED JUL 18 2012

MNZ025-033>038-WIZ001-006>008-181645-
BURNETT-CARLTON/SOUTH ST. LOUIS-CROW WING-DOUGLAS-NORTH CASS-NORTHERN
AITKIN-PINE-SAWYER-SOUTH AITKIN-SOUTH CASS-WASHBURN-
1053 AM CDT WED JUL 18 2012

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE SPREADING FROM THE
BRAINERD LAKES THROUGH THE UPPER SAINT CROIX VALLEY TO THE SAND
HILLS...

AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POPLAR TO RONALD TO
5 MILES EAST OF HERTEL TO EXELAND...MOVING EAST AT 25 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF VERY HEAVY
DOWNPOURS OF OVER AN INCH OF RAINFALL AN HOUR IN SOME AREAS...

* THUNDERSTORMS WILL BE NEAR...
  OSHAWA AND MISSION BY 1100 AM...
  PINE KNOLL AND KETTLE RIVER BY 1105 AM...
  KIMBERLY AND KERRICK BY 1110 AM...
  BACKUS AND LAWLER BY 1115 AM...
  PINE RIVER AND KINGSDALE BY 1120 AM...
  CHICKAMAW BEACH AND HASSMAN BY 1125 AM...
  NICKERSON AND NEMADJI BY 1130 AM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4572 9218 4572 9252 4564 9254 4564 9288
      4573 9288 4573 9315 4615 9307 4615 9328
      4624 9344 4625 9436 4632 9442 4634 9473
      4680 9480 4682 9467 4690 9466 4663 9225
      4603 9148 4595 9072 4563 9071 4563 9215

EOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Central St. Louis

When
July 18, 3:42 PM CST
Where
Central St. Louis forecast zone
Reported by
Broadcast Media
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Three young women were nearly drowned in a rip current off Park Point, near Duluth MN. Measured sustained onshore winds were close to gale-force, with frequent gusts well over gale-force. Waves 4 to 5 feet high were being reported.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400988.